Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Miami, FL

April 26, 2020Collier County, Miami-Dade County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 26, 2020, 1:24 PM EDT for Collier County, Miami-Dade County, Monroe County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2020, 1:24 PM EDT (17:24 UTC)
Expired
Apr 26, 2020, 2:05 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Collier County, FL, Miami-Dade County, FL, Monroe County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS52 KMFL 261724 RRA
SVRMFL
FLC021-086-087-261830-
/O.NEW.KMFL.SV.W.0016.200426T1724Z-200426T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
124 PM EDT Sun Apr 26 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southern Collier County in southwestern Florida...
  Northern Mainland Monroe County in southwestern Florida...
  Northern Miami-Dade County in southeastern Florida...

* Until 230 PM EDT.

* At 123 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Copeland to 7 miles west of Cape
  Romano, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Naples, Marco Island, Chokoloskee, Golden Gate Estates and
  Everglades City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2618 8185 2626 8159 2581 8087 2558 8133
      2565 8136 2573 8134 2575 8141 2579 8144
      2577 8153 2581 8161 2577 8167 2581 8175
      2599 8184
TIME...MOT...LOC 1723Z 302DEG 29KT 2598 8147 2582 8179 

HAIL...0.88IN
WIND...60MPH
 
$$

Frye
2 follow-up statements
235 
WWUS52 KMFL 261757 RRA
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
157 PM EDT Sun Apr 26 2020

FLC021-086-087-261830-
/O.CON.KMFL.SV.W.0016.000000T0000Z-200426T1830Z/
Collier FL-Mainland Monroe FL-Miami-Dade FL-
157 PM EDT Sun Apr 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN COLLIER...NORTHERN MAINLAND MONROE AND NORTHERN
MIAMI-DADE COUNTIES...

At 156 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Chokoloskee to 14 miles southeast of
Cape Romano, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marco Island, Chokoloskee, Everglades City, Plantation Island and
Carnestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2598 8168 2607 8161 2616 8143 2581 8087
      2558 8133 2565 8136 2573 8134 2575 8141
      2579 8144 2577 8153 2583 8166 2590 8171
TIME...MOT...LOC 1756Z 302DEG 29KT 2584 8123 2568 8155 

HAIL...0.75IN
WIND...60MPH
 
$$

Frye
530 
WWUS52 KMFL 261805
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
205 PM EDT Sun Apr 26 2020

FLC021-086-087-261815-
/O.CAN.KMFL.SV.W.0016.000000T0000Z-200426T1830Z/
Collier FL-Mainland Monroe FL-Miami-Dade FL-
205 PM EDT Sun Apr 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COLLIER...NORTHERN
MAINLAND MONROE AND NORTHERN MIAMI-DADE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2598 8168 2607 8161 2616 8143 2581 8087
      2558 8133 2565 8136 2573 8134 2575 8141
      2579 8144 2577 8153 2583 8166 2590 8171
TIME...MOT...LOC 1804Z 302DEG 29KT 2580 8117 2564 8149 

$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:09 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 26, 9:09 AM EDT, 4 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
909 AM EDT Sun Apr 26 2020

...Morning Forecast Update...

.Update...
Convection to the north and south of the CWA with activity across
the Keys and just north of the Lake Okeechobee region. Looking at
the CIN values, this really explains the story with good
inhibition across the region. Convection is forecast to breakout
later this afternoon as the cap breaks by virtue of insolation.
CAMs are mixed with HRRR being more bullish across the eastern
metro. ARW is a bit more conservative so we'll blend between the
two and go with POPs slightly higher along the Atlantic. As for
severe potential, bulk shear is far less than the last couple of
days, still the values support a conditional threat. At this time,
gusty winds seem to be the highest potential (albeit still
limited) with favorable ThetaE Diffs, especially across the Lake
region and east coast. Small hail isn't impossible as we currently
have a hail producer in the MLB area just to our north, but
overall with the lackluster shear, expect small hail to be the
exception rather than the rule.

&&

.Prev Discussion... /issued 712 AM EDT Sun Apr 26 2020/

..12z Aviation Update...

Aviation...
Mostly VFR conditions through this cycle. Rain chances looks a
little less today than the last couple...with only VCs in for now.
Can't rule out a brief drop into MVFR with heavy rainfall, but
pinpointing the timing and location are a bit uncertain as of now.
A cold front will move southward tonight and transition winds from
a westerly or southwesterly direction to a northwest or northerly
direction.

Prev Discussion... /issued 300 AM EDT Sun Apr 26 2020/

Discussion...

Short Term (Today - Monday night)...

Models depict a decaying boundary over SoFlo, with still enough
associated low level moisture to support additional showers and a few
thunderstorms today. Meanwhile, latest sfc analysis maps show
another frontal boundary over northern Florida, with its parent
trough/low complex over the PHI/PA region.

NBM and individual global models have backed down a bit regarding
overall coverage and intensity of weather today for SoFlo, with
basically highest POPS in the 30 percent range this afternoon as the
enhanced lifting/instability associated with the decaying boundary
has very much exhausted itself in the past 24 hours. HURR and other
local model families also brought down POPs and overall coverage for
this afternoon. However, 00Z MFL sounding still carries 1.6 PWATS
and decent lapse rate/vertical shear profiles, enough for sustaining
at least scattered showers and a few afternoon storms.

With prevailing SW flow today, expect convection to favor the
eastern half of SoFlo, including the Atlantic metro areas. Main
hazards will again be brief periods of gusty winds, lightning, and
torrential rains. Can not rule out the possibility of a stray small
hail event with the strongest cells.

For this evening, models migrate the aforementioned trough/low
complex into the NW Atlantic and pushing the associated frontal
boundary further south through the Florida peninsula, and clearing
SoFlo by Monday early in the morning. A drier air mass will descend
upon the area in the wake of the FROPA, with high pressure
establishing across the region. Winds veer to the NNW/N by Monday
afternoon, supporting the drier and slightly cooler air advection
from the north, and dropping POPs into single digits. Thus, expect a
very nice day weather-wise on Monday with afternoon highs remaining
in the low-mid 80s.

Long Term (Tuesday-Saturday):

Dry and relatively stable air mass will dominate most of the long
term with high pressure firmly establishing across the region. Model
soundings depict PWATS of around half an inch through mid week, with
generally benign weather conditions with no significant rain, along
with afternoon temps remaining a little cooler than in the past
weeks.

By Thursday, long range models insist in developing a long wave
trough, which migrates across the E CONUS while pushing an
associated cold front into the Florida peninsula. Winds should begin
veering over SoFlo to a more SE/S flow ahead of the front, along
with increasing moisture and instability. This will result in
another round of showers and slight chances of storms for the end of
the work week, followed by another period of drier weather next
weekend.

Marine...
Southwest winds will continue today across the coastal waters as a
decaying boundary stalled over the region slowly retreats southward.
Winds will then shift to a more northwesterly/northerly direction
through Monday as a secondary front races through the peninsula and
clears the area during the evening/overnight hours. Expect scattered
showers and a few thunderstorms through this afternoon. The strongest
cells may produce waterspouts and/or gusty winds and seas locally.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  87  67  81  67 /  30  20   0   0
Fort Lauderdale  87  70  82  69 /  30  20   0   0
Miami            88  71  85  69 /  30  20   0   0
Naples           84  67  85  64 /  30  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update...28/Frye
Hazardous weather outlook, Apr 26, 12:24 PM EDT, 1 hour before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1224 PM EDT Sun Apr 26 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
270430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1224 PM EDT Sun Apr 26 2020

...Strong Thunderstorms Possible Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Thunderstorms possible today for most of South
Florida. Main hazards with any thunderstorm are gusty winds, hail,
frequent lightning, and locally heavy rainfall.

Wind: The strongest storms will be capable of producing wind gusts
of 50 mph or higher.

Hail: The strongest storms will be capable of producing quarter size
hail.

Waterspouts: Waterspouts are possible over Lake Okeechobee and all
the coastal waters of South Florida with any of the showers and
thunderstorms today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Low relative humidities in the mid 20s to lower 30s on Monday and
Tuesday will result in elevated fire weather conditions over the
Interior and West Coast of South Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 26, 12:44 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
1244 PM EDT Sun Apr 26 2020

FLZ066-067-070-261745-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
1244 PM EDT Sun Apr 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER AND CENTRAL
HENDRY COUNTIES UNTIL 145 PM EDT...

* At 1244 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Felda, or 12 miles
  northeast of Immokalee, moving east at 20 mph.

* Dime size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Montura, Immokalee, Felda, Devils Garden, Keri and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2641 8153 2664 8153 2673 8089 2638 8088
TIME...MOT...LOC 1644Z 264DEG 17KT 2653 8127

Frye
Local storm report, Apr 26, 12:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1252 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     3 S PELICAN BAY         26.19N 81.81W
04/26/2020                   COLLIER            FL   TRAINED SPOTTER

            A TRAINED SPOTTER CALLED TO REPORT LARGE
            TREE LIMBS BLOWN DOWN DUE TO A WIND GUST
            ASSOCIATED WITH A THUNDERSTORM IN THE AREA.

&&

KELLY
Local storm report, Apr 26, 1:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
105 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     2 ENE NAPLES            26.15N 81.78W
04/26/2020  M56 MPH          COLLIER            FL   MESONET

            A THUNDERSTORM WIND GUST OF 56MPH / 49 KNOTS
            WAS RECORDED BY THE WEATHER BUG MESONET SITE
            NPLMP LOCATED AT NAPLES MUNICIPAL AIRPORT
            TOWER. THIS SITE IS ELEVATED AT 104 FEET.

&&

KELLY
Local storm report, Apr 26, 1:08 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     MARINE TSTM WIND 1 SW NAPLES             26.13N 81.81W
04/26/2020  M68 MPH          GMZ656             FL   BUOY

            A THUNDERSTORM WIND GUST OF 68 MPH/ 59 KNOTS
            WAS RECORDED BY THE BUOY STATION NPSF1
            LOCATED IN NAPLES.

&&

KELLY
Local storm report, Apr 26, 1:09 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
109 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND GST     2 WNW EAST NAPLES       26.15N 81.77W
04/26/2020  M45 MPH          COLLIER            FL   ASOS

            A THUNDERSTORM WIND GUST OF 45 MPH / 39
            KNOTS WAS RECORDED BY THE ASOS STATION KAPF
            NAPLES MUNICIPAL AIRPORT.

&&

KELLY
Special weather statement, Apr 26, 1:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
110 PM EDT Sun Apr 26 2020

FLZ066-070-261815-
Hendry FL-Inland Collier County FL-
110 PM EDT Sun Apr 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIER AND
SOUTHEASTERN HENDRY COUNTIES UNTIL 215 PM EDT...

* At 110 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hendry Correctional, or 9 miles
  east of Ave Maria, moving east at 30 mph.

* Dime size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Hendry Correctional, Big Cypress Seminole Reservation and
  Sunniland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2616 8135 2636 8138 2653 8089 2617 8088
TIME...MOT...LOC 1710Z 264DEG 25KT 2629 8129

Frye

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:42 PM EDTSpecial Marine WarningMFL48 min
Apr 25, 9:27 PM EDTSpecial Marine WarningMFL48 min
Apr 26, 12:28 AM EDTSpecial Marine WarningMFL47 min
Apr 26, 1:14 AM EDTSpecial Marine WarningMFL32 min
Apr 26, 1:44 AM EDTSpecial Marine WarningMFL46 min
Apr 26, 2:29 AM EDTSpecial Marine WarningMFL46 min
Apr 26, 10:46 AM EDTSpecial Weather StatementMFLGlades59 min
Apr 26, 10:53 AM EDTSpecial Marine WarningMFL67 min
Apr 26, 11:19 AM EDTSpecial Weather StatementMFLHendry56 min
Apr 26, 11:41 AM EDTSpecial Marine WarningMFL94 min
Apr 26, 11:49 AM EDTSpecial Weather StatementMFLGlades56 min
Apr 26, 11:57 AM EDTSpecial Marine WarningMFL63 min
Apr 26, 12:00 PM EDTSpecial Weather StatementMFLPalm Beach60 min
Apr 26, 12:04 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry41 min
Apr 26, 12:23 PM EDTSpecial Weather StatementMFLCollier67 min
Apr 26, 12:29 PM EDTSevere Thunderstorm WarningMFLPalm Beach61 min
Apr 26, 12:33 PM EDTSpecial Marine WarningMFL87 min
Apr 26, 12:36 PM EDTSevere Thunderstorm WarningMFLGlades39 min
Apr 26, 12:40 PM EDTSevere Thunderstorm WarningMFLCollier50 min
Apr 26, 12:44 PM EDTSpecial Weather StatementMFLHendry61 min
Apr 26, 12:55 PM EDTSpecial Marine WarningMFL65 min
Apr 26, 12:56 PM EDTSpecial Marine WarningMFL64 min
Apr 26, 1:10 PM EDTSpecial Weather StatementMFLHendry65 min
Apr 26, 1:23 PM EDTSpecial Marine WarningMFL97 min
Apr 26, 1:24 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach33 min
Apr 26, 1:43 PM EDTSpecial Weather StatementMFLBroward77 min
Apr 26, 1:52 PM EDTSpecial Marine WarningMFL83 min
Apr 26, 1:54 PM EDTSpecial Marine WarningMFL67 min
Apr 26, 1:55 PM EDTSpecial Marine WarningMFL65 min
Apr 26, 2:04 PM EDTSpecial Weather StatementMFLCollier, Monroe41 min
Apr 26, 2:41 PM EDTSpecial Marine WarningMFL94 min
Apr 26, 2:55 PM EDTSpecial Weather StatementMFLMiami-Dade95 min
Apr 26, 2:57 PM EDTSevere Thunderstorm WarningMFLBroward34 min
Apr 26, 3:03 PM EDTSpecial Marine WarningMFL87 min
Apr 26, 3:29 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr
Apr 26, 3:29 PM EDTSpecial Marine WarningMFL91 min
Apr 26, 3:52 PM EDTSpecial Weather StatementMFLMiami-Dade53 min
Apr 26, 3:57 PM EDTSpecial Marine WarningMFL93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.